Kentucky, 2020

Flash Flood in Kentucky, June 30, 2020

June 30, 2020 · NWS RLX · 1 event in 1 county or zone

A stationary cold front draped south of the state inflicted multiple rounds of showers and thunderstorms on June 30th, which resulted in heavy rainfall. In eastern Kentucky, high water surrounded a residential home in the town of Load.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A stationary cold front draped south of the state inflicted multiple rounds of showers and thunderstorms on June 30th, which resulted in heavy rainfall. In eastern Kentucky, high water surrounded a residential home in the town of Load.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 30, 1:38 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 30, 1:38 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
238 PM EDT Tue Jun 30 2020

.SYNOPSIS...
Stationary front lingers across southern WV/eastern KY through
tonight, lifting north becoming diffuse Wednesday night. Upper
level high pressure brings heat for Thursday through the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 130 PM Tuesday...

A frontal boundary will remain nearly stationary over the
southern sections through Wednesday, and become diffuse
Wednesday night. A sfc high pressure builds from the south
pushing this boundary further north as it dissipates late
Wednesday. Meantime, showers and storms will be possible mainly
across the southern coalfields of WV, including northeast KY and
southwest VA tonight. Areas of fog or stratus are likely to
develop again tonight. Any fog will lift quickly by 13Z, while
low stratus could last through 15Z at some locations.

While an upper low pressure system rotates off the east coast of
NYC, ripples of H500 vorticity will move from the west northwest along
the local frontal boundary tonight and Wednesday. This forcing
will enhance convection due to diurnal heating nearby the sfc
front on Wednesday. Although models show the bulk of the forcing
passing south of the area, showers and afternoon storms can not
be ruled out over our area. Therefore, kept chance PoPs across
the southern half of the area through Wednesday afternoon.

Temperatures will remain 3 to 5 degrees above normal through the
period. Expect another muggy night with dewpoints in the upper 60s.
With plenty of sunshine expected, temperatures will warm up into the
upper 80s Wednesday afternoon.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Tuesday...

Starting Wednesday evening a upper level ridge is progged to be
off to the west with a weak short wave trough crossing our
southern most border in the CWA. This second feature will
promote showers and possible thunderstorms for a quick moment
into the evening and then quickly fade as the ridge pushes
closer reinforcing northerly flow and transporting drier air.
Temperatures soar into the lower 90's starting Thursday and
spill over into Friday. As surface high pressure moves in for
Friday, that in combination with the upper level ridge, should
influence fair weather throughout the day. Even though guidance
and the models have almost nil probability for thunderstorms, I
feel as though with some moisture in the vicinity and with how
hot it will be, afternoon diurnal pop-up showers may still be a
possibility along the windward side of the mountains.
Regardless, a fairly decent day should persist for most of the
area.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...

For Saturday, moisture finally moves in and with bountiful
instability as well as one of the hottest days in the forecast,
diurnal thunderstorms and showers will be on the table. More
specifically near the mountains as flow becomes more
northwesterly and instability rises. Sunday is almost identical
to Saturday and on Monday a short wave upper level trough will
affect the area with greater chances of more showers and
thunderstorms ahead of a weak frontal boundary. This frontal
boundary is forecast to pass on Tuesday with high pressure
building in Wednesday morning. Left slight to chance
PoPs/thunder in for the tail end of the extended long term
period. Temperatures will continue to stay on the warm side
dropping only a few degrees for the new work week with steady
dewpoints in the upper 60's in the foreseeable future.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 130 PM Tuesday...

Skies should gradually clear for the most part tonight, allowing for
radiational cooling and associated dense fog and/or low stratus
development mainly along river valleys. Expect IFR/LIFR conditions
at EKN, CRW, PKB and CKB overnight tonight. Any fog or low stratus
should lift to MVFR/VFR by 13Z Wednesday.

Areas of MVFR stratus and local IFR/LIFR fog has developed across
the area. Expect a gradual return to VFR after 13Z. However, showers
and thunderstorms will continue to be possible, particularly during
the afternoon and evening hours across southern WV, northeast KY,
and southwest VA. Locally heavy downpours could produce MVFR/IFR
conditions in vicinity of storms. Surface light winds will
continue through the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and formation of fog and stratus
overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...

IFR possible in thunderstorms and late night fog through
Thursday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JZ
NEAR TERM...ARJ
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...ARJ
Hazardous weather outlook, Jun 30, 3:35 AM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
435 AM EDT Tue Jun 30 2020

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-034-515>518-
010845-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-Wayne-
Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
435 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

A marginal risk of excessive rainfall exists today due to showers
and thunderstorms with heavy rainfall. Localized flooding issues will
be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>032-039-040-
519>526-010845-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Jackson WV-Wood-
Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
435 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-010845-
Dickenson-Buchanan-McDowell-
435 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

A slight risk for excessive rainfall exists today due to showers and
thunderstorms with heavy rainfall. Localized flooding issues will be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 30, 11:09 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1209 PM EDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      1 WSW LOGAN             37.84N 82.01W
06/30/2020                   LOGAN              WV   PUBLIC

            STREET FLOODING, ROAD CLOSED WITH AT LEAST
            ONE VEHICLE STRANDED.

&&

JZ
Special weather statement, Jun 30, 11:57 AM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
1257 PM EDT Tue Jun 30 2020

WVZ024-025-301800-
Logan-Mingo-
1257 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MINGO AND SOUTHWESTERN
LOGAN COUNTIES...

At 1256 PM EDT, a strong thunderstorm was located over Holden, or
near Logan, moving southeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Logan, Man, Holden, Mallory, Mount Gay-Shamrock,
Amherstdale-Robinette, West Logan, Mount Gay, Verdunville, Chauncey,
Switzer, Pie, Dingess and Sarah Ann.

This includes Route 119 between mile markers 15 and 30.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3786 8225 3792 8209 3776 8179 3762 8200
TIME...MOT...LOC 1656Z 312DEG 7KT 3784 8211

11
Special weather statement, Jun 30, 1:01 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
201 PM EDT Tue Jun 30 2020

KYZ101-103-OHZ087-301845-
Boyd-Greenup-Lawrence-
201 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOYD...CENTRAL
GREENUP AND CENTRAL LAWRENCE COUNTIES...

At 200 PM EDT, a strong thunderstorm was located over Lake Vesuvius,
moving south at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Ashland, Ironton, Coal Grove, Lake Vesuvius, Kenova, Catlettsburg,
Ceredo, Greenup, Letitia, Franklin Furnace, Flatwoods, South Point,
Russell, Vernon, Raceland, Worthington, Burlington, South Shore,
Wurtland and Bellefonte.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3868 8303 3873 8303 3872 8298 3876 8289
      3873 8287 3869 8288 3866 8286 3861 8285
      3857 8282 3860 8274 3865 8277 3868 8276
      3868 8271 3873 8270 3860 8238 3840 8256
      3842 8260 3839 8260 3864 8305 3866 8305
TIME...MOT...LOC 1800Z 018DEG 9KT 3861 8267

08
Special weather statement, Jun 30, 2:01 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
301 PM EDT Tue Jun 30 2020

KYZ101-OHZ087-301945-
Greenup-Lawrence-
301 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENUP AND WEST CENTRAL
LAWRENCE COUNTIES...

At 301 PM EDT, a strong thunderstorm was located over Greenup, or
near Ironton, moving south at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Ironton, Lake Vesuvius, Greenup, Franklin Furnace, Flatwoods,
Russell, Raceland, Worthington, South Shore, Wurtland, Hanging Rock,
Haverhill, Grays Branch, Pedro and South Portsmouth.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3873 8303 3872 8298 3875 8292 3875 8288
      3873 8287 3869 8288 3866 8286 3861 8285
      3857 8282 3860 8274 3865 8277 3868 8276
      3868 8273 3860 8259 3845 8275 3844 8276
      3867 8304 3868 8303 3870 8304
TIME...MOT...LOC 1901Z 015DEG 10KT 3857 8278

08
Special weather statement, Jun 30, 2:07 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
307 PM EDT Tue Jun 30 2020

WVZ033-034-302000-
Wyoming-McDowell-
307 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT MCDOWELL AND WYOMING COUNTIES...

At 306 PM EDT, a strong thunderstorm was located near Welch, moving
south at 10 mph.

Locations impacted include...
Welch, Pineville, Mullens, Oceana, Gary, War, Northfork, Hanover,
Davy, Bradshaw, Iaeger, Keystone, Anawalt, Kimball, Coal Mountain,
Jolo, Elbert, Coalwood, Avondale and Wolf Pen.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3724 8172 3724 8174 3727 8176 3728 8185
      3731 8186 3734 8191 3741 8192 3747 8196
      3755 8185 3772 8169 3752 8123 3746 8131
      3741 8129 3742 8131 3728 8142 3725 8148
      3726 8150 3723 8151 3721 8156 3720 8168
TIME...MOT...LOC 1906Z 015DEG 10KT 3744 8166

08
Special weather statement, Jun 30, 2:32 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
332 PM EDT Tue Jun 30 2020

WVZ006-013-302015-
Lincoln-Cabell-
332 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CABELL AND NORTHWESTERN
LINCOLN COUNTIES...

At 332 PM EDT, a strong thunderstorm was located near Ona, or 7 miles
northwest of Hamlin, moving south at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hamlin, Barboursville, Ona, Culloden, West Hamlin, Salt Rock,
Sweetland and Pea Ridge.

This includes Interstate 64 in West Virginia between mile markers 18
and 22.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3845 8229 3840 8207 3829 8205 3829 8204
      3824 8203 3830 8230 3831 8229 3831 8228
      3833 8231 3831 8234
TIME...MOT...LOC 1932Z 013DEG 6KT 3837 8220

08

The radar

The Jackson,KY radar (KJKL), 113 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greenup

When
June 30, 2:45 PM EST to 4:30 PM EST
Where
Greenup County, 0.33 mi S of Truitt to 0.47 mi SE of Bennett
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.575, -83.001

In the town of Load, a local creek overflowed into the backyard of a residential home, with standing water surrounding the house.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892106.